Sunday, November 22, 2015
There are more things in heaven and earth then I dreamt of in our philosophy; and more things that we encounter in our offices than we can find in PubMed’s> 20,000.000 citations.
A 35-year-old woman was started on a second course of isotretinoin for recurrent acne. Her previous treatment was two years earlier and was uneventful. A few weeks after restarting the medication, at a dose of 0.5 mg per kilogram per day, she experienced some malaise, muscle aches, and mild joint pain. There were no new skin findings. She called me and I allowed that I had not heard of these symptoms with isotretinoin, but ordered a CBC and an ANA.
The CBC was normal, but the ANA was positive at 1:640 with a homogeneous pattern. A PubMed search retrieved no references to drug-induced lupus and isotretinoin. However, a Google search found some anecdotal reports and a few cases of suspected DIL with isotretinoin (there were 5 alleged cases of DIL out of 27,831 self- reported isotretinoin side-effects) eHealthme.
With regards to our patient, I am going to repeat her ANA and obtain an anti-histone antibody test. If the ANA is still positive I will have her stop the isotretinoin and repeat the lab studies after 2–3 weeks. Should this likely be DIL then I think it is important that there be a report in the medical literature as undoubtedly other patients will experience this.